Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 2, 2017, 5:03 PM EDT for Sullivan County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 5:03 PM EDT (21:03 UTC)
- Expired
- Aug 2, 2017, 5:30 PM EDT
- In force
- 27 min
- Issued by
- NWS State College, PA
County Sullivan County, PA
The radar
The Binghamton radar (KBGM), 88 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
943
WWUS81 KCTP 022103
SPSCTP
Special Weather Statement
National Weather Service State College PA
503 PM EDT WED AUG 2 2017
PAZ042-022130-
Sullivan PA-
503 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
530 PM EDT...
At 502 PM EDT, Doppler radar indicated a strong thunderstorm near
Lincoln Falls. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Dushore and Forksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4157 7664 4155 7636 4142 7652 4155 7667
4158 7665
TIME...MOT...LOC 2102Z 302DEG 3KT 4155 7660
$$
DeVoirWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 4:10 PM EDT, 53 minutes earlier.
Area forecast discussion, Aug 2, 4:10 PM EDT, 53 minutes before
Area Forecast Discussion National Weather Service State College PA 410 PM EDT Wed Aug 2 2017 .SYNOPSIS... Warm and more humid conditions will prevail until a strong cold front moves through Friday night, bringing cooler and drier conditions for the weekend. Unseasonably cool weather will continue into early next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Early afternoon heating has resulted in showers and storms. Storms have been going up and down rather fast. Several SPS so far. Shear is weak. Adjusted grids more. Expect activity to weaken by early evening. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... Thursday looks like more of the same with warm and humid conditions and scattered mainly afternoon and evening showers and thunderstorms. Shear remains weak. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... 20Z update... No major changes were made to the Fri-Wed forecast. The main focus remains severe storm potential on Friday per SPC SLGT risk outlook. Updated the HWO to include mention of severe storms with damaging winds/large hail and added severe wording to wx grids and zone text/web forecast. Models are showing somewhat better agreement with the system for Monday so added 10-15 percent to pcpn probs based on a blend of NBM/WPC and ECENS MOS. Previous discussion... The main player in the medium range will be a relatively strong cold front that will be approaching the region Friday and moving through the area Friday night into early Saturday morning. Falling heights and strengthening winds aloft will combine with moderate-strong instability to support the risk of severe storms. Models show CAPEs in the 1000-2000J range by afternoon along with increasing deep layer shear. The GFS/ECMWF even paint a relatively broad area of enhanced low level EHI's by afternoon and evening which should support some of the storms becoming supercells. Following the cold front, Saturday will turn significantly cooler with just the chance of a few showers/thunderstorms as the still strong mid summer sun and relatively cold air aloft combine to support steepening lapse rates with daytime heating. With the upper shortwave expected to begin shearing out to our north, models suggest the best chance for a shower will be over the higher elevations of the west and north. Sunday will be dry and unseasonably cool as high pressure slides over the state. The cooler than normal conditions will continue into at least early next week. A new shortwave and frontal system are made to approach by later Monday into the overnight. There are the usual timing differences in features between the GFS/GEFS and the ECMWF so I used a model blend for POP guidance which brings a new surge of showers into the area during the day. Drier air is slated to return into midweek as the frontal system is moved off to our east. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... Have VCTS in some of the TAFS, as storms went up rather fast today, compared to yesterday. Expect activity to weaken by sunset. Some fog later tonight, fcst based on models and tendency of last night. .OUTLOOK... Thu...AM valley fog. Scattered PM SHRA/TSRA with local impacts. Fri...Stronger and more widespread storms possible with front, mainly late. Sat-Sun...No sig wx. Mon...Chance of showers. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Martin NEAR TERM...Martin SHORT TERM...Martin LONG TERM...Steinbugl/La Corte AVIATION...Martin
Hazardous weather outlook, Aug 2, 12:38 PM EDT, 4 hours 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 1238 PM EDT Wed Aug 2 2017 PAZ059-064>066-031645- Lebanon-Adams-York-Lancaster- 1238 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. A few strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms with gusty winds and hail are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-017-024>026-033>035-031645- Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair-Huntingdon- Somerset-Bedford-Fulton- 1238 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-019-027-028-036-037-041-042-045-046-049>053-056>058-063- 031645- Northern Clinton-Northern Centre-Southern Centre-Mifflin-Juniata- Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Cumberland- 1238 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. A few strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Aug 2, 3:01 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service State College PA
301 PM EDT WED AUG 2 2017
PAZ058-021930-
Schuylkill PA-
301 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
330 PM EDT...
At 300 PM EDT, Doppler radar indicated a strong thunderstorm over
Coaldale, moving east at 20 mph.
Very heavy rain is expected.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Tamaqua, Minersville, Mahanoy City, Shenandoah, St. Clair,
Frackville, Pottsville, Brandonville, Englewood, Coaldale, Seltzer,
Locust Lake State Park, Grier City-Park Crest, New Philadelphia,
Snyders, Port Carbon, Delano, Marlin, Altamont and Heckscherville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4073 7578 4070 7581 4067 7591 4065 7626
4084 7628 4091 7606 4090 7604 4091 7600
4081 7589 4073 7576
TIME...MOT...LOC 1900Z 264DEG 27KT 4076 7618
JungSpecial weather statement, Aug 2, 3:19 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service State College PA
319 PM EDT WED AUG 2 2017
PAZ019-027-049-050-021945-
Union PA-Mifflin PA-Snyder PA-Southern Centre PA-
319 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE...MIFFLIN...
SNYDER...AND UNION COUNTIES UNTIL 345 PM EDT...
At 318 PM EDT, Doppler radar indicated a strong thunderstorm near Poe
Valley State Park, moving east at 10 mph.
Very heavy rain is expected.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Belltown, Milroy, Coburn, Woodward, Weikert, McClure, Poe Valley
State Park, Spring Mills, Snyder-Middleswart State Park, Reeds Gap
State Park, Siglerville and Wagner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4067 7759 4085 7763 4093 7727 4069 7727
4069 7729 4066 7737
TIME...MOT...LOC 1918Z 261DEG 8KT 4078 7752
JungLocal storm report, Aug 2, 3:30 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND DMG NEW SALEM 39.90N 76.79W
08/02/2017 YORK PA TRAINED SPOTTER
TREES AND LARGE BRANCHES DOWN
&&
EVENT NUMBER CTP1701320
TYBURSKILocal storm report, Aug 2, 3:57 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
357 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TSTM WND DMG 1 SSE PINE ACRES 40.32N 76.73W
08/02/2017 DAUPHIN PA 911 CALL CENTER
TREES AND POWERLINES DOWN
&&
EVENT NUMBER CTP1701321
TYBURSKISpecial weather statement, Aug 2, 4:08 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service State College PA
408 PM EDT WED AUG 2 2017
PAZ027-050-022045-
Mifflin PA-Snyder PA-
408 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MIFFLIN AND SNYDER
COUNTIES UNTIL 445 PM EDT...
At 408 PM EDT, Doppler radar indicated a strong thunderstorm near
Belleville, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Lewistown, Highland Park, Belltown, Yeagertown, Alfarata, Belleville,
Reedsville, Juniata Terrace, Milroy, Burnham, Strodes Mills, McClure,
Reeds Gap State Park, Wagner, Siglerville and Maitland.
LAT...LON 4060 7775 4083 7743 4084 7737 4083 7736
4081 7735 4081 7733 4073 7724 4053 7769
TIME...MOT...LOC 2008Z 230DEG 24KT 4061 7766
DeVoirSpecial weather statement, Aug 2, 5:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
503 PM EDT WED AUG 2 2017
PAZ042-022130-
Sullivan PA-
503 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
530 PM EDT...
At 502 PM EDT, Doppler radar indicated a strong thunderstorm near
Lincoln Falls. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Dushore and Forksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4157 7664 4155 7636 4142 7652 4155 7667
4158 7665
TIME...MOT...LOC 2102Z 302DEG 3KT 4155 7660
DeVoirThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:01 PM EDT | Special Weather Statement | CTP | Adams | 29 min |
| Aug 2, 1:22 PM EDT | Areal Flood Advisory | CTP | Adams | 3 hr |
| Aug 2, 1:23 PM EDT | Special Weather Statement | CTP | Snyder | 37 min |
| Aug 2, 1:26 PM EDT | Special Weather Statement | CTP | York | 34 min |
| Aug 2, 1:34 PM EDT | Severe Thunderstorm Warning | CTP | Snyder | 41 min |
| Aug 2, 1:54 PM EDT | Special Weather Statement | CTP | Northumberland | 36 min |
| Aug 2, 1:59 PM EDT | Severe Thunderstorm Warning | CTP | York | 61 min |
| Aug 2, 2:19 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Aug 2, 2:27 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon | 63 min |
| Aug 2, 2:41 PM EDT | Special Weather Statement | CTP | Snyder | 34 min |
| Aug 2, 2:46 PM EDT | Special Weather Statement | CTP | Sullivan | 44 min |
| Aug 2, 2:54 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Lebanon | 2 hr |
| Aug 2, 2:55 PM EDT | Special Weather Statement | CTP | Juniata, Perry | 35 min |
| Aug 2, 3:01 PM EDT | Special Weather Statement | CTP | Schuylkill | 29 min |
| Aug 2, 3:19 PM EDT | Special Weather Statement | CTP | Mifflin | 26 min |
| Aug 2, 4:08 PM EDT | Special Weather Statement | CTP | Mifflin | 37 min |
| Aug 2, 5:09 PM EDT | Areal Flood Advisory | CTP | McKean, Warren | 111 min |
| Aug 2, 6:29 PM EDT | Special Weather Statement | CTP | Sullivan | 46 min |
| Aug 2, 7:05 PM EDT | Special Weather Statement | CTP | Clinton | 25 min |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.